Florida, 2012

Hail in Florida, July 8, 2012

July 8, 2012 · NWS MLB · 3 events in 1 county or zone

An isolated severe thunderstorm produced a brief, but very strong updraft along the east coast sea breeze near Orlando and Apopka, producing penny to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm produced a brief, but very strong updraft along the east coast sea breeze near Orlando and Apopka, producing penny to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 2:14 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 2:14 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT SUN JUL 8 2012

.DISCUSSION...
CURRENTLY-TONIGHT...SPLIT IN SUBTROPICAL HIGH PRESSURE RIDGE WAS
EVIDENT ON EARLY AFTERNOON SATELLITE IMAGERY...WITH CLOUD
ELEMENTS TRACING OUT A NORTH/NORTHWEST FLOW ACROSS THE NORTH AND A
NORTHEAST FLOW IN THE SOUTH. THIS WAS CAUSING THE SEA BREEZE TO
SCOOT INLAND ACROSS THE SOUTH...WHILE A SLOWER MOVEMENT WAS NOTED
IN THE NORTH.

THE AIR MASS CONTINUES TO LOOK DRIEST ACROSS THE SOUTH HALF AND
WITH THE SEA BREEZE MAKING QUICK INLAND PROGRESS THERE...NOT
PLANNING ON CARRYING SLIGHT CHANCE POPS PAST 00Z. INTERACTIONS OF
THE EAST COAST SEA BREEZE...OUTFLOW BOUNDARIES AND LAKE BREEZE
BOUNDARIES WILL GENERATE ISOLATED TO SCATTERED COVERAGE ACROSS THE
NORTH INTERIOR ...WHICH MAY LAST TO AROUND SUNSET.

MON...A SIMILAR PATTERN MAY SET UP AGAIN WITH WEAKNESS IN THE
SUBTROPICAL RIDGE NEAR THE LOCAL AREA DUE TO TROUGH OVER THE
SOUTHEAST STATES AND INVERTED TROUGH TO OUR SOUTH. THE LATEST GFS
SHOWS RIBBON OF DRIER AIR CONTINUING ACROSS MUCH OF THE AREA.
INTERESTINGLY THE MOS POPS ARE 10 PERCENT OR LESS...BUT THE MODEL
GENERATES A CONSIDERABLE AMOUNT OF QPF IN OUR NORTHWEST SECTIONS.
WILL GO WITH 20 PERCENT POPS ACROSS THE INTERIOR AND FAR SOUTH
COAST...BUT OTHERWISE HAVE A DRY FORECAST.

TUE...THE GFS CONTINUES TO ADVECT CONSIDERABLE MOISTURE UP FROM
THE SOUTHEAST...WHILE RIDGING ALOFT STARTS TO BREAK DOWN AND
SUBSIDENCE DIMINISHES. MOISTURE HAS BEEN THE MISSING INGREDIENT
LATELY SO A RETURN TO CLOSE TO CLIMO POPS (40 PERCENT) SHOULD
OCCUR. INTERIOR AREAS MIGHT BE THE MOST FAVORED...BUT WITH THE
INFLUX OF MOISTURE COMING FROM THE SOUTHEAST...THE SOUTH COAST
SHOULD ALSO HAVE THESE VALUES.

WED-SAT...(PREVIOUS DISCUSSION)
HIGHER MOISTURE IS FORECAST TO INCREASE FROM THE SOUTH WITH
PRECIPITABLE WATER VALUES RISING TO AROUND 2 INCHES AREA WIDE.
THIS WILL PRODUCE HIGHER RAIN CHANCES OF 40 TO 50 PERCENT...
ACTUALLY NORMAL FOR THIS TIME OF YEAR. THE INCREASE IN CLOUD COVER
AND HIGHER COVERAGE OF RAIN WILL PRODUCE NEAR NORMAL TEMPERATURES.

&&

.AVIATION...
ISOLATED STORMS COULD AFFECT A FEW OF THE INTERIOR TERMINALS LATE
THIS AFTERNOON AND INTO THE EARLY EVENING. OTHERWISE VFR WITH A FEW
PATCHES OF LATE NIGHT GROUND FOG.

&&

.MARINE...
TONIGHT-MON...AXIS OF ATLANTIC HIGH PRESSURE RIDGE WILL CONTINUE
TO EXTEND ACROSS CENTRAL FLORIDA. SOUTHEAST/SOUTH FLOW 10 KNOTS OR
LESS WILL CONTINUE. THE AIR MASS LOOKS DRIER THAN NORMAL OVER THE
WATERS SO DO NOT EXPECT SHOWER/STORM CHANCES EXCEPT MAYBE ACROSS
THE FAR SOUTHERN WATERS.

TUE-FRI...LITTLE CHANGE IN ATLANTIC HIGH PRESSURE RIDGE WITH
CONTINUATION OF SOUTHEAST/SOUTH WINDS. DO NOT SEE ANY SUBSTANTIAL
INCREASES IN SPEEDS SO MOST OF THE PERIOD WE WILL BE ABOUT 12
KNOTS OR LESS. THE MAIN CHANGE THOUGH WILL BE THAT CONSIDERABLE
MOISTURE WILL OVERSPREAD THE AREA SO BOATERS WILL HAVE TO DEAL
WITH SCATTERED SHOWERS/STORMS. THE STRONGEST ACTIVITY WILL BE OVER
THE MAINLAND DURING THE AFTERNOON/EVENING...BUT NIGHT/MORNING
ACTIVITY SHOULD ALSO OCCUR OVER THE ATLANTIC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  92  73  91 /  10  10  10  30
MCO  74  95  74  93 /  10  20  10  40
MLB  74  90  75  90 /  10  10  10  40
VRB  73  89  74  89 /  10  10  10  40
LEE  75  95  75  94 /  10  20  10  40
SFB  75  94  75  94 /  10  20  10  30
ORL  75  95  76  93 /  10  20  10  40
FPR  73  89  75  89 /  10  10  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WX...MOSES
Hazardous weather outlook, Jul 8, 4:00 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SUN JUL 8 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
500 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND STORMS WILL DEVELOP ALONG THE EAST COAST SEA
BREEZE BOUNDARY BY MID AFTERNOON...MAINLY WELL WEST OF I 95. THE
BOUNDARY WILL INTERACT WITH THE WEST COAST SEA BREEZE BOUNDARY
DURING THE EARLY EVENING. SCATTERED SHOWERS AND STORMS WILL
DEVELOP IN PROXIMITY TO THE COLLISION OVER THE INTERIOR AND
CONTINUE INTO THE LATE EVENING HOURS. STORM MOTION WILL BE SLOW
AND CHAOTIC DUE TO WEAK WINDS ALOFT.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS UP TO 50 MPH AND
SMALL HAIL.

.FLOOD IMPACT...
THE SLOW STORM MOTION WILL ALLOW FOR LOCALLY HEAVY RAIN AMOUNTS
TO OCCUR AS STORMS PASS...WITH RAIN TOTALS IN EXCESS OF 2 INCHES
POSSIBLE. THESE HEAVY RAIN AMOUNTS MAY LEAD TO TEMPORARY FLOODING
OF LOW LYING AND POORLY DRAINED AREAS.

.RIP CURRENT IMPACT...
A SMALL BUT PERSISTENT LONG PERIOD OCEAN SWELL WILL BRING AN
ELEVATED RIP CURRENT RISK TO AREA BEACHES TODAY. BEACH GOERS ARE
URGED TO ONLY SWIM WHERE A LIFEGUARD IS PRESENT.

.MARINE THUNDERSTORM GUST IMPACT...
WIDELY SCATTERED STORMS WILL DEVELOP OVER THE INTERIOR DURING THE
LATE AFTERNOON. STORMS WILL BE SLOW MOVING AND MAY PRODUCE WIND
GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING
STRIKES

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN ELEVATED RIP CURRENT RISK WILL PERSIST INTO EARLY NEXT WEEK.

SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON ACROSS
EAST CENTRAL FLORIDA. THE HIGHEST COVERAGE WILL BE ACROSS THE
INTERIOR SECTIONS WITH THE COLLISION OF THE EAST AND WEST COAST
SEA BREEZES LATE AFTERNOON THROUGH AROUND SUNSET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

In the hours before

Special weather statement, Jul 8, 1:59 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
259 PM EDT SUN JUL 8 2012

FLZ041-046-141-082000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
259 PM EDT SUN JUL 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH AND SMALL HAIL OVER EASTERN SEMINOLE COUNTY...SOUTHERN
VOLUSIA COUNTY...

* UNTIL 400 PM EDT.

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6
MILES EAST OF GENEVA.  THE LINE WAS NEARLY STATIONARY.

THESE STORMS WILL ALSO AFFECT LAKE MONROE...LAKE ASHBY...LAKE
HARNEY...AND LAKE JESSUP OVER THE NEXT HOUR.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED WITH THESE STORMS...CAUSING
TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

BOATERS ON LOCAL LAKES SHOULD SEEK SAFE HARBOR WELL AHEAD OF STORMS
DEVELOPING NEAR THEIR LOCATION.

LAT...LON 2877 8096 2870 8097 2865 8114 2893 8125
      2897 8103
TIME...MOT...LOC 1854Z 039DEG 1KT 2882 8104 2871 8102

MOSES
Special weather statement, Jul 8, 3:44 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT SUN JUL 8 2012

FLZ041-044-082115-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
444 PM EDT SUN JUL 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER NORTHERN LAKE COUNTY...NORTHWEST VOLUSIA
COUNTY...

* UNTIL 515 PM EDT.

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER ASTOR PARK...
DRIFTING NORTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ASTOR...SOUTHERN LAKE GEORGE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2925 8164 2926 8154 2920 8144 2907 8147
      2907 8163
TIME...MOT...LOC 2043Z 031DEG 3KT 2911 8158

CRISTALDI
Special weather statement, Jul 8, 3:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT SUN JUL 8 2012

FLZ041-044-082115-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
445 PM EDT SUN JUL 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER NORTHERN LAKE COUNTY...NORTHWEST VOLUSIA
COUNTY...

* UNTIL 515 PM EDT.

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER ASTOR PARK...
DRIFTING NORTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ASTOR...SOUTHERN LAKE GEORGE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2925 8164 2926 8154 2920 8144 2907 8147
      2907 8163
TIME...MOT...LOC 2043Z 031DEG 3KT 2911 8158

CRISTALDI

The radar

The Melbourne radar (KMLB), 93 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Orange

When
July 8, 4:45 PM EST
Where
Orange County, 0.72 mi SW of Orlovista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.522, -81.478

A SKYWARN spotter reported quarter sized hail at the MetroWest Golf Club on Hiawassee Road in Orlando.

Hail, Orange

When
July 8, 4:50 PM EST
Where
Orange County, 1.29 mi ESE of Gotha
Measured
1 in hail
Property damage
$300
Reported by
Broadcast Media
Coordinates
28.511, -81.502

A local media outlet relayed a public report of quarter sized hail in Courtleigh Park in Dr. Phillips. Damage was sustained to a residential pool screen from the hail.

Hail, Orange

When
July 8, 5:00 PM EST
Where
Orange County, 2.17 mi E of Windermere
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.497, -81.495

Local media relayed a report of penny sized hail on Winding Lake Circle in Dr. Phillips.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381524, 381557, 381651.